British Liver Trust
12,844 members6,306 posts

Water tablet questions

I have now been through tests and specialist visits just an endoscopy to go , to check for varices and a dietician visit to go for now.

My question is, I was on furosemide for my peripheral oedema but now I am on 200mg of spironolactone f9r Ascites. However, the furosemide has been stopped which was very effective for my legs, but the spironolactone doesn't seem to do very much. My abdomen remains the same but I am now getting the oedema back in the legs, not as bad but there anyway.

Can you take both with out

problems?

8 Replies
oldestnewest

Hi,

No one on the forum is medically qualified to advise you regarding medications. It is very important that you discuss this with your own doctors who have access to your medical records and can safely advise you,

Best wishes,

Rebecca

2 likes
Reply

Thanks Rebecca, I understand.

2 likes
Reply

If you Google 'ascites diuretic' you will see that it is quite common for people with ascites to be given both spironolactone and furosemide and in themselves (no other medications involved) there are no contraindications. It would seem usual to start the Pt on spironolactone and then add in furosemide if needed.

So, if your question is, should I go back to my GP and ask about furosemide, my answer would be yes.

If your question is, I have a load of furosemide tablets left over, can I safely just add them into my daily pill intake, then my answer is no, not without speaking to your GP first.

3 likes
Reply

Thanks for that, it was kind of the answer I was expecting, I know I should speak to my GP but I am worried I have been taking up quite a bit of time. I manage to give myself food poisoning in the middle of all this, Campylobacter!! Confirmed. 10 days of diahrrea and just water and daily contact with the doctor. I did it to my self, my wife although worried was glad it wasn't her that caused it!!!

So don't want to appear like a hypocondriac.

1 like
Reply

Personally, if I were in that situation, I know what I would do. But what I would do and what I would advise someone else, are two different things.

Here's a suggestion, to avoid bothering the GP and stay 'onside' of the don't take anything without your GP's advice people. Email your GP surgery, stating that the spironolactone is working for the ascites, but not the oedema, that is now building up since the cessation of furosemide.

And please could they ask (reception or whoever deals with the emails) to get the doctor to write a prescription out for furosemide.

Then, you get your prescription or you GP calls you in for an appointment. Either way, you have not bothered your GP.

Which reminds me, I must email my GP surgery, as they will be on my case, as I haven't confirmed having my pneumococcal vaccination and they're already annoyed with me because I refuse my flu jab each year.

3 likes
Reply

Take care. Furo and Spiro must always be taken in a specific proportioyn x:y. Strictly in that proportion. Your doctor will know. Do not self-medicate with diuretics. You can mess up dangerously with your potassium and other electrolyte levels.

Good luck,

P.

1 like
Reply

Thanks, i guess I will have to speak with my GP after all.

1 like
Reply

I've. Heard dandelion tea is good. For. Water retention. It's worth. An a try spironolactone worked for me but they stopped. Them after a few. Months stay welland good. Luck. X

Reply

You may also like...